Clinicians should be cautious when prescribing one class of diabetes drugs for patients at high risk for heart attack
Research Activities, March 2010, No. 355
Rosiglitazone and pioglitazone are thiazolidinediones, a class of drugs commonly used to treat patients with type 2 diabetes. The U.S. Food and Drug Administration has issued black-box warnings on these medications' drug labels stating they may increase the rate of heart attack. A new study finds that starting therapy with drugs from this class is not associated with suffering a heart attack. However, the researchers caution that the data did not exclude the possibility of elevated risk of heart attack immediately after beginning therapy. They recommend that clinicians exercise caution when starting patients who are considered at high risk for heart attack on thiazolidinediones.
The researchers looked at Medicaid claims data from five States during 2001 and 2002. They reviewed patient demographic and clinical information and documented the start of thiazolidinedione therapy within 180 days prior to when the heart attack occurred. They identified a total of 2,316 cases with a primary discharge diagnosis of heart attack. These patients were matched with up to 5 age- and state-of-residence-matched controls each, for a total of 9,700 control patients. Starting a thiazolidinedione anytime within the 180 days before the date of a heart attack was not associated with an increased rate of heart attack. A small increase in the rate of heart attack was found shortly after starting these drugs (within 90 days before a heart attack), especially for rosiglitazone, although the researchers could not draw definitive conclusions about this. The study was supported in part by the Agency for Healthcare Research and Quality (T32 HS00011).
See "Association between extent of thiazolodinedione exposure and risk of acute myocardial infarction," by David D. Dore, Pharm.D., Amal N. Trivedi, M.D., M.P.H., Vincent Mor, Ph.D., and Kate L. Lapane, Ph.D., in Pharmacotherapy 29, pp. 775-783, 2009.